General Question

gamefu91's avatar

What if I consume twice the methyl phenidate I was prescribed?

Asked by gamefu91 (588 points ) December 14th, 2010

I have been prescribed INSPIRAL 20mg (sustained release) one tablet a day.
What will happen if I take two i.e. 40mg?
Will it improve my concentration even more or what?
Any ill-effects of double dose?

Observing members: 0 Composing members: 0

7 Answers

BarnacleBill's avatar

Medications don’t work that way, you will not have even more concentration by double-dosing. You will most likely experience extreme nervousness, insomnia, accelerated heart rate, sweating and a headache. If you’re looking to head into exams in top form, that isn’t the way to do it. Eat right, get plenty of sleep the night before, and hit the books.

deliasdancemom's avatar

Do not increase dosage without your doctors release, if you start taking more of this medication then is perscribed that’s a problem as this medications is addictive….take you medication as perscribed, do not increase dosage unless your dr reccomends it. If you feel. The dosage is too low discuss it with your doctor

Lightlyseared's avatar

Thes dose is worked out to get the maximum theraputic benefit for the minimum unwanted side effects. For most mediactions increasing the dose will result in increased side effects (methylphenidate includes some pretty nasty ones such as cardiac arythmias) long before you see an increase in theraputic benefit.

gamefu91's avatar

@Lightlyseared – are you sure it can cause cardiac arythmias? have you yourself taken methylphenidate anytime? i have never taken a double dose but i can sense my heartbeat when taken medication.i have also felt a strong beat few times.m scared now :(

YARNLADY's avatar

For this and any other medication, if you have any questions always ask your doctor first, you pay for a professional opinion, you might as well use it.

Seaofclouds's avatar

According to my Davis’s Drug Guide for Nurses, the listed side effects for methylphenidate are:

hyperactivity, insomnia, restlessness, tremor, dizziness, headache, irritability, blurred vision, hypertension (high blood pressure), palpitations, tachycardia (increased heart rate), hypotension (low blood pressure), anorexia, constipation, cramps, diarrhea, dry mouth, metallic taste, nausea, vomiting, rashes, akathisia (restlessness), dyskinesia (movement disorder with diminished voluntary movements and presence of involuntary movements), fever, hypersensitivity reactions, physical dependence, psychological dependence, suppression of weight gain (in children), and tolerance (meaning your body develops a tolerance to the medication and it becomes less effective over time).

Now, if you will experience any of them depends on how your body handles the medication, but as others have mentioned, increasing the dosage will increase the side effects. Since you said you have already felt a strong heart beat, I’d recommend mentioning that to your doctor the next time you see him/her. If you really feel like your medication is not helping enough, you need to discuss that with your doctor and not adjust your medication on your own.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther